A public hospital insisted yesterday there was no connection between the death of an elderly patient and the administration of the wrong tranquilliser in a routine examination two months earlier.
The blunder at Pamela Youde Nethersole Eastern Hospital - one of several revealed in recent weeks at public hospitals - was revealed last night, eight months after it happened.
The elderly patient, whose age and sex were not revealed, was admitted to the hospital in Chai Wan on November 20 suffering from dizziness. The patient was later found to have a large, non-cancerous brain tumour.
Two days later a cerebral angiogram was ordered on the patient, to make pictures of blood vessels.
To control a spasm before the examination, the patient was supposed to have been injected with a tranquilliser called Midazolam.
But the doctor instead injected 0.988 gram of magnesium sulphate, the hospital said. Both liquids are transparent but are kept in different-coloured bottles.
The dosage was small and did not have any side effects, the hospital said.
If the patient had received a higher dose it would have led to an immediate deterioration of vital signs, a spokeswoman said.
The doctor immediately informed relatives of the patient and apologised. The patient continued to receive treatment in the hospital and died on January 16 in the intensive care unit.
'There is no relationship between the incident and the death of the patient,' the spokeswoman said.
The cause of death was given as 'mass in the brain'.
The hospital has passed the case to the coroner's court and launched an investigation to see if procedures and staff monitoring can be strengthened. Relatives of the patient were interviewed in April, when hospital executives apologised.
The doctor will be dealt with according to the hospital's personnel policy after the investigation.